Monday, November 20th, 2017

Opiate Use


Opiate use can refer to use of any narcotic that is derived from the opium poppy plant. Heroin, narcotic prescription painkillers (morphine, oxycodone, vicoden, etc.), and opium are all considered opiates.

Opiates are used throughout the world in medical settings. They are powerful painkillers that are used to treat moderate to severe pain. Although heroin has no legitimate medical use in the US, it is used in some parts of the world in medical settings as well. Under the chemical name dimorphine, heroin is used as a potent analgesic to relieve extreme pain in the United Kingdom. The UK also has a heroin maintenance program for addicts, much like the more common methadone clinics.

Opiates work by binding to opioid receptors in the brain. They bind to the same receptors that our bodies’ natural painkillers bind to. After prolonged opiate use, the body stops producing natural painkillers, resulting in opiate dependency. Opiates are such powerful narcotics that the body can become dependent on them even when they’re prescribed by a physician for the treatment of pain and are taken in the prescribed dosage.

When opiates are ingested (they can be smoked, snorted, injected or swallowed), the effects include a surge of euphoria(“rush”) accompanied by a warm flushing of the skin, dry mouth, and heavy extremities. Because of the “rush” produced in the brain as a result of opiate use, opiates have a high potential for abuse. Three of the most common physical signs of opiate use/abuse are:

1.) Pinpoint pupils: Opiate use causes the pupil to constrict. Normally, a person’s pupil changes size depending on the amount of light in the room (expanding in low light and constricting in bright light). However, when a person is using opiates, their pupil stays small no matter what. Even when a person becomes tolerant to opiates as a result of prolonged use, they will still display this physical sign when they ingest an opiate.

2.) Nodding out: This term refers to the central nervous system effect produced by opiates. Opiates are a central nervous system depressant (a “downer”), so people are less alert and seem sleepy. Nodding refers to people on opiates when they are in a state between sleep and waking. They may close their eyes and their head may droop while having a conversation or standing. They may catch themselves and wake up at this point or lose consciousness completely.

3.) Withdrawal: This is one of the biggest signs of opiate abuse or addiction. When someone is physically dependent on opiates, they experience withdrawal when they run out of drugs. Sometimes, a person who is using opiates heavily can start to withdrawal within a few hours of use. Signs of opiate withdrawal are similar to flu symptoms and include: sweating, goose bumps, nausea, vomiting, diarrhea, and cramping.

People who abuse opiates are at risk for serious health complications. Intravenous use can result in the contraction of AIDS or hepatitis C, endocarditis, or abscesses. In addition, opiates target the part of the brain stem that controls respiration. Because of this, opiate abuse can cause pulmonary complications, resulting in coma or death.